ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences
Drug-induced dysgeusia
Print
Other Resources UpToDate PubMed

Drug-induced dysgeusia

Print Images (1)
Contributors: Amirah Khan MD, Paul C. Bryson MD
Other Resources UpToDate PubMed

Synopsis

Dysgeusia is an altered or abnormal taste in the mouth, often accompanied by olfactory impairment or loss of smell. Medications known to impair the sense of taste are numerous and include lithium (antidepressant), griseofulvin (antifungal), captopril (angiotensin-converting enzyme [ACE] inhibitor), biguanides (antidiabetic agent), tetracycline (antibiotic), and chemotherapy regimens. Other substances that can impair taste include tobacco, alcohol, and heavy metals.

Patients may report a sour, salty, bitter, or metallic taste and may mistake an impaired sense of smell for a taste disorder. This particularly affects elderly patients due to polypharmacy. Dysgeusia in elderly patients can lead to decreased calorie consumption, weight loss, and nutrient deficiencies.

Management may involve medication or dosage change, cessation of smoking, modifications to diet and nutrition, and patient education.

Codes

ICD10CM:
R43.2 – Parageusia

SNOMEDCT:
399993004 – Disorder of taste

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 08/13/2019
Last Updated: 08/13/2019
Copyright © 2019 VisualDx®. All rights reserved.
Drug-induced dysgeusia
Print 1 Images
Drug-induced dysgeusia : Dysgeusia
Copyright © 2019 VisualDx®. All rights reserved.